Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 152, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2019, 12:14 AM CDT for Pembina County, Walsh County, North Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2019, 12:14 AM CDT (05:14 UTC)
- Expired
- Aug 1, 2019, 12:39 AM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 12:24 AM CDT | HAIL 1.75 | Edinburg, ND | A FEW GOLF BALL SIZED STONES AND MANY SMALLER ONES. ROAD WAS COVERED AT ONE POINT. |
| Aug 1, 12:24 AM CDT | HAIL 1.75 | Edinburg, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1631 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
919
WUUS53 KFGF 010514
SVRFGF
NDC067-099-010600-
/O.NEW.KFGF.SV.W.0152.190801T0514Z-190801T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1214 AM CDT Thu Aug 1 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Walsh County in northeastern North Dakota...
Southwestern Pembina County in northeastern North Dakota...
* Until 100 AM CDT.
* At 1214 AM CDT, a severe thunderstorm was located over Union, or 24
miles northwest of Grafton, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Gardar around 1215 AM CDT.
Edinburg around 1225 AM CDT.
Hoople around 1250 AM CDT.
Park River around 1255 AM CDT.
Mandt and Nash around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4849 9744 4829 9774 4854 9798 4854 9797
4855 9793 4858 9793 4863 9787
TIME...MOT...LOC 0514Z 308DEG 15KT 4855 9790
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
419
WWUS53 KFGF 010527
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1227 AM CDT Thu Aug 1 2019
NDC067-099-010600-
/O.CON.KFGF.SV.W.0152.000000T0000Z-190801T0600Z/
Walsh ND-Pembina ND-
1227 AM CDT Thu Aug 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTH CENTRAL WALSH AND SOUTHWESTERN PEMBINA COUNTIES...
At 1227 AM CDT, a severe thunderstorm was located over Edinburg, or
20 miles west of Grafton, moving southeast at 15 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Hoople around 1250 AM CDT.
Park River around 1255 AM CDT.
Mandt and Nash around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4849 9744 4829 9774 4851 9792 4854 9790
4862 9784
TIME...MOT...LOC 0527Z 308DEG 15KT 4852 9783
HAIL...1.75IN
WIND...60MPH
$$162
WWUS53 KFGF 010539
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1239 AM CDT Thu Aug 1 2019
NDC067-099-010549-
/O.CAN.KFGF.SV.W.0152.000000T0000Z-190801T0600Z/
Walsh ND-Pembina ND-
1239 AM CDT Thu Aug 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WALSH AND
SOUTHWESTERN PEMBINA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4849 9744 4829 9774 4851 9792 4854 9790
4862 9784
TIME...MOT...LOC 0537Z 308DEG 15KT 4849 9777
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:55 PM CDT, 19 minutes earlier.
Area forecast discussion, Jul 31, 11:55 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1155 PM CDT Wed Jul 31 2019 .UPDATE... Issued at 1155 PM CDT Wed Jul 31 2019 Adjusted POPs for current radar trends. && .SHORT TERM...(This evening through Thursday) Issued at 335 PM CDT Wed Jul 31 2019 The main challenge for this time frame is thunder chances. Currently not a lot is happening. There was a lot of cloud cover west of the FA this morning, which limited the heating somewhat. However it is fairly clear now with temperatures back into the low 80s and dew points in the mid 60s to low 70s. This is giving surface based CAPE values of 3000+ J/kg over western and central ND with just a little CIN left. Effective shear is around 30 knots and precipitable water values at about 1.2 to 1.3 inches. Surface boundaries are a little diffuse. However high resolution models do show storms developing over western ND in the late afternoon and early evening. Some of these storms may hold together as they reach the Devils Lake region by mid to late evening. However, the sun will be setting by then and the low level jet and 850mb warm advection is not that impressive. Therefore think these storms will weaken as they approach the Devils Lake region. Think most activity will diminish by late evening, but some of the high resolution models show a shower or weak storm lingering into the overnight hours up along the Canadian border. Thunder possibilities into Thursday are a bigger challenge. A remnant surface boundary may be draped across the northern half of the FA on Thursday. Some models show additional shower and weaker storm activity lingering in the morning, but there are better chances for a few strong to severe storms again by afternoon. The northern half of the FA remains in a marginal risk, so the potential is there. .LONG TERM...(Thursday night through Wednesday) Issued at 335 PM CDT Wed Jul 31 2019 Lots of uncertainty by Thursday night, so pretty much left low precipitation chances across the entire FA. Should have a better idea on how much activity may linger Thursday night with later forecasts. Thunderstorms will be possible for late day and eve Fri, but weak forcing for ascent will allow for only isolated storms. Continued weak deep layer shear will also limit the severe potential. What we will have at the surface should be a weak synoptic boundary somewhere over the northern forecast area below mainly northwest flow aloft. This northwest flow will always make it difficult to pinpoint spatial and temporal extent of storms, but there is indication of a somewhat more substantial surface boundary and associated upper wave for later Sun. Another opportunity presents about 24 to 36 hours later, then a more zonal upper pattern could make for a more settled dry period Tue into the middle of next week. Temps during the period will rise to above average levels, mainly in the mid to upper 80s Fri through Mon, trending down a bit thereafter. Lows will be in the balmy 60s much of the time. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1155 PM CDT Wed Jul 31 2019 Kept a VCTS mention in KDVL for the first few hours of the TAF period, as high res models show convection building south into that area. Otherwise conditions will be VFR throughout the period with high and mid clouds. Winds will be from the southeast to southwest at 12 kts and below. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...WJB/Godon AVIATION...JR
Hazardous weather outlook, Jul 31, 3:39 PM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 339 PM CDT Wed Jul 31 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ016-026>030-038-039-049- 052-053-012045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 339 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible each afternoon and evening Thursday through Saturday. The best chance for storms will be along and north of Highway 200 for Thursday. Confidence in storm locations remains low for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014-015-024-054-012045- Towner-Cavalier-Pembina-Benson-Ramsey-Eddy-Western Walsh County- 339 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible after 8 PM, with 1 inch hail and 60 mph wind gusts being the main hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible each afternoon and evening Thursday through Saturday. The best chance for storms will be along and north of Highway 200 for Thursday. Confidence in storm locations remains low for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 31, 9:26 PM CDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Grand Forks ND 926 PM CDT Wed Jul 31 2019 NDZ007-010330- Cavalier ND- 926 PM CDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAVALIER COUNTY UNTIL 1030 PM CDT... At 925 PM CDT, Doppler radar was tracking a strong thunderstorm over Maida, or 17 miles north of Langdon, moving southeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Mount Carmel around 940 PM CDT. Langdon around 1005 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4900 9822 4875 9803 4861 9845 4900 9872 TIME...MOT...LOC 0225Z 335DEG 22KT 4902 9839 Hopkins
Local storm report, Jul 31, 10:51 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 10 N LANGDON 48.91N 98.37W
07/31/2019 E1.00 INCH Cavalier ND CO-OP OBSERVER
&&
JRSpecial weather statement, Jul 31, 11:29 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1129 PM CDT Wed Jul 31 2019 NDZ007-008-016-054-010530- Pembina ND-Eastern Walsh County ND-Western Walsh County ND- Cavalier ND- 1129 PM CDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER... NORTHWESTERN WALSH AND SOUTHWESTERN PEMBINA COUNTIES UNTIL 1230 AM CDT... At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm near Osnabrock, or 11 miles east of Langdon, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Osnabrock around 1135 PM CDT. Milton around 1150 PM CDT. Union and Gardar around 1210 AM CDT. Edinburg around 1225 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4876 9831 4884 9801 4853 9743 4833 9817 TIME...MOT...LOC 0429Z 328DEG 17KT 4872 9812
Special weather statement, Jul 31, 11:58 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1158 PM CDT Wed Jul 31 2019 NDZ007-010545- Cavalier ND- 1158 PM CDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAVALIER COUNTY UNTIL 1245 AM CDT... At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Clyde, or 16 miles west of Langdon, moving south at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Munich around 1220 AM CDT. Alsen around 1230 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4886 9884 4887 9867 4857 9858 4856 9888 TIME...MOT...LOC 0457Z 354DEG 18KT 4879 9874 AM
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:26 PM CDT | Special Weather Statement | FGF | Cavalier | 64 min |
| Jul 31, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 63 min |
| Jul 31, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 45 min |
| Jul 31, 11:09 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 51 min |
| Jul 31, 11:29 PM CDT | Special Weather Statement | FGF | Walsh | 61 min |
| Jul 31, 11:50 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 40 min |
| Jul 31, 11:58 PM CDT | Special Weather Statement | FGF | Cavalier | 47 min |
| Aug 1, 12:36 AM CDT | Special Weather Statement | FGF | Cavalier | 54 min |
| Aug 1, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Ramsey, Walsh | 35 min |
| Aug 1, 2:00 AM CDT | Special Weather Statement | FGF | Walsh | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.